MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Associated regulatory report #: 2029214-2022-00280.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipelines failed to open and there was resistance in the catheter.The first pipeline that was used could not be pushed out at the tip and the distal end failed to open.It was unknown if it was positioned in a bend and it was unknown how much of the pipeline had been deployed when it failed to open.It was unknown how many times the pipeline was resheathed and if there were any additional steps required to open the pipeline.It was unknown if the pipeline was removed from the patient.The second pipeline was stuck in the catheter at the distal end.It was unknown if the catheter was flushed continuously with heparanized saline.It was unknown if the pipeline became stuck.It was unknown if the catheter was damaged.It was unknown if the pushwire was damaged.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the pipeline flex device and marksman micro catheter were returned for analysis.No damages or anomalies were found with the marksman hub.Dried blood and saline were found within the hub.The marksman micro catheter body was found kinked at ~2.9cm from the distal end.No damages or irregularities were found with the distal tip or marker band.The pipeline flex pusher was extending out of the hub ~62.0cm.The pipeline flex device was advanced out of the micro catheter with light resistance encountered.No damages were found with the pipeline flex proximal pusher.The hypotube was found intact and unstretched with the ptfe shrink tubing intact.The distal delivery wire was found separated from the hypotube proximal to the wire weld.The resheathing pad and resheathing marker were found separated from the distal wire.The ptfe dps sleeves and sleeve restraints were found undamaged.The tip coil was found undamaged.The proximal braid end was found tapered, damaged, frayed and occluded with dried blood.The distal braid end was found fully opened, damaged and frayed.The micro catheter was flushed with water and water exited out from the catheter tip.The catheter was then tested by running an in-house 0.0260¿ mandrel through microcatheter.The mandrel was inserted into the hub, through the catheter body and out the distal tip with slight resistance encountered at the kinked location.The separated distal wire was sent out for eds analysis.No other damages or anomalies were observed.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the distal braid was found fully opened.Possible causes are damaged catheter, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.The customer report of ¿catheter resistance¿ was confirmed as resistance was encountered with the returned device and during mandrel resistance testing.From the damages seen on the braid (damaged/frayed); distal wire (separation) and resheathing pad/marker (separation); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the marksman catheter against the reported resistance.Possible contributors towards the failure are patient vessel tortuosity, or lack of continuous flush.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against the reported resistance.A review of the manufacturing process did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received clarified that the second marksman catheter that was used to complete the procedure, and no damage was reported.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13586835
Report Number2029214-2022-00281
Device Sequence Number4410090
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2024
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberB243525
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2022
Supplement Date Received by Manufacturer02/23/2022
04/29/2022
05/26/2022
Initial Report FDA Received Date02/23/2022
Supplement Report FDA Received Date02/24/2022
05/20/2022
06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale